More MS news articles for Mar 2002

Panniculitis after subcutaneous injection of interferon beta in a multiple sclerosis patient

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=11872423&dopt=Abstract

Eur J Dermatol 2002 Mar-Apr;12(2):194-7
Heinzerling L, Dummer R, Burg G, Schmid-Grendelmeier P.
Department of Dermatology, University Hospital Zurich, Gloriastr. 31, CH-8091 Zurich, Switzerland.

Background.

Interferons are used in the immune therapy of multiple sclerosis, Kaposi's sarcoma, hepatitis and melanoma based on their antiviral, immunoregulatory and antitumor activities. We report a rare side effect observed during treatment of multiple sclerosis with subcutaneous interferon beta injections.

Observations.

A 44-year-old patient diagnosed with multiple sclerosis received immune therapy with 6 Mio IU recombinant interferon-beta (IFN-beta) every other day. After 4 years of subcutaneous interferon injections painful indurations appeared directly at and adjacent to the injection sites on the thighs, arms and abdomen. Pain in the thighs made walking almost impossible and required therapy with opiates. After changing to another interferon-beta medication the symptoms improved. Subsequent treatment with doxycycline for 3 weeks was of no additional benefit.

Conclusions.

Panniculitis at the injection sites is a rare event but has a significant impact on the quality of life during interferon therapy.